North Carolina, 2008

Hail and Damaging Winds in North Carolina, July 9, 2008

July 9, 2008 · NWS RNK · 20 events in 6 counties and zones

An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area. A combination good instability due to the low, plenty of moisture near the surface, relatively dry air aloft, and the passage of the cold front, resulted in storms that produced severe weather, especially in the form of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:30 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 9, 12:30 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT WED JUL 9 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT
WILL STALL AND THEN DISSIPATE OVER THE CAROLINAS ON THURSDAY AND
THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION WITH THE FRONTAL PASSAGE.

&&

.NEAR TERM /THROUGH TONIGHT/...
OVERNIGHT BATCH OF SHOWERS HAS MOVED EAST OF THE CWA FOR THE MOST
PART. STILL A LOT OF RESIDUAL DEBRIS CLOUDS ACROSS THE FORECAST
AREA- ESPECIALLY THE NRN HALF. HOWEVER...SHOULD BE ENOUGH SUN TO
REACH THE FCST MAX TEMPS OF AROUND 80 MTNS AND MID TO UPPER 80S
FOOTHILLS AND PIEDMONT FOR THE MOST PART. MAY RAISE MAX TEMPS A
FEW DEGREES IN THE MTNS. WATER VAPOR SHOWS A FAIRLY STRONG SHORT
WAVE MOVG THRU THE GREAT LAKES REGION AT THIS TIME...WITH THE
TRAILING EDGE OF THIS WAVE KEEPING AN AREA OF TSTMS GOING OVER
KY/TN. WITH HEATING AHEAD OF THIS AREA...AND DEWPOINTS IN THE
70S...I EXPECT SHOWERS AND TSTMS TO BECOME WIDESPREAD THIS
AFTERNOON MOVG INTO THE SRN/CENTRAL APPLNS WHERE WE HAVE THE CATEG
POPS. MEANWHILE...FAIRLY STRONG WEST WINDS OF 20 TO 25 KNOTS WILL
TEND TO SUPPRESS TSTM DEVELOPMENT IN THE FOOTHILLS AND
PIEDMONT...BUT MODIFIED GSO SOUNDING INDICATES ENOUGH INSTABILITY-
3500 J/KG...THAT STORMS SHOULD DEVELOP IN THE FOOTHILLS AND
PIEDMONT BY MID AFTERNOON. SHEAR WILL BE STRONG ENOUGH TODAY THAT
WE SHOULD HAVE MULTICELL CONVECTION AND ENOUGH INSTABILITY THAT
THERE WILL BE A THREAT FOR DAMAGING WIND GUSTS. THE ENTIRE CWA HAS
A SLIGHT RISK SEVERE NOW. OTHER CONCERN FOR THIS AFT/EVE WITH THE
CONVECTION IS THE POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS
1.7 TO 2 INCHES...OR 125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS
THAT 1.25 TO 2 INCHES IN AN HOUR COULD CAUSE FLOODING. THINK
STORMS WILL BE MOVING ALONG FAST ENOUGH THAT WE DO NOT NEED A
FLASH FLOOD WATCH AT THIS POINT. HOWEVER...IF STORMS DEVELOP ON
OLD BOUNDARIES OR A LEE TROUGH AND BEGIN TO TRAIN...WE MAY NEED A
SHORT FUSED FLASH FLOOD WATCH LATE THIS AFTERNOON OR EARLY THIS
EVENING.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME
POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT
BECOMES PARALLEL WITH ZONAL FLOW ALOFT. BOTH GFS AND NAM ARE NOT
SHOWING ANY PRESSURE RISES AND HAVE A HINT OF A WAVE AT 850 MB
COMING OUT OF THE TENNESSEE VALLEY. LOW LEVEL WINDS BELOW 850 MB
MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW
LEVEL MOISTURE HIGH. NAM WAS ALSO KEEPING DEEP MOISTURE IN THROUGH
FRIDAY MORNING. WILL SLIGHTLY INCREASE CHANCE OF PRECIPITATION
THURSDAY AND THURSDAY NIGHT ALONG THE VIRGINIA/NORTH CAROLINA
BORDER.

WITH ALL THE CLOUD COVER THIS MORNING HAVE LOWERED THE MAXIMUM
TEMPERATURES FOR TODAY A COUPLE OF DEGREES IN MOST LOCATIONS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK
SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING
INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE
GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH.

A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF
LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC
DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT
INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION
MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS
HPCGUIDE.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA
AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN
COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF
VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH
TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE.
STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I
INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT
DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL
LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH
THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO
02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT
LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA
THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY.
ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL.

AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A
THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK
INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY
PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RCS
NEAR TERM...AMS/JJ
SHORT TERM...AMS
LONG TERM...KK/RCS
AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 8:47 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT WED JUL 9 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
947 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 9, 7:38 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 N WILLIS              36.86N 80.48W
07/08/2008                   FLOYD              VA   DEPT OF HIGHWAYS

            LARGE TREE DOWN ON ROUTE 750.

&&

JJACKSON
Local storm report, Jul 9, 7:41 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     PROVIDENCE              36.50N 79.37W
07/08/2008                   CASWELL            NC   DEPT OF HIGHWAYS

            TWO TREES DOWN ALONG PARK SPRINGS ROAD NEAR PROVIDENCE.

&&

KKOSTURA
Local storm report, Jul 9, 7:45 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 SE STUART             36.58N 80.22W
07/08/2008                   PATRICK            VA   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ON AYERS ORCHARD ROAD.

&&

HYSELL
Local storm report, Jul 9, 7:52 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 W ALTON               36.57N 79.02W
07/08/2008                   HALIFAX            VA   PUBLIC

            LARGE TREES DOWN ON ROUTE 711.

&&

JJACKSON
Local storm report, Jul 9, 8:23 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     POPLAR HILL             37.22N 80.73W
07/08/2008                   GILES              VA   PUBLIC

            LARGE TREE DOWN ON ROUTE 100 BLOCKING TRAFFIC.

&&

JJACKSON
Local storm report, Jul 9, 10:12 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 W MONETA              37.19N 79.69W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122

0657 PM     TSTM WND DMG     4 ESE MONTVALE          37.36N 79.67W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460

0725 PM     TSTM WND DMG     1 S SEDALIA             37.47N 79.45W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON HURRICANE RIDGE ROAD

&&

SK

The radar

The Roanoke radar (KFCX), 144 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wilkes

When
July 9, 12:53 PM EST
Where
Wilkes County, 1.38 mi S of Ferguson
Measured
0.88 in hail
Reported by
Public
Coordinates
36.080, -81.370

Thunderstorm Wind, Wilkes

When
July 9, 1:10 PM EST
Where
Wilkes County, 0.89 mi NW of Millers Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.190, -81.240

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
July 9, 1:15 PM EST
Where
Wilkes County, 1.65 mi NNE of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.203, -81.143

Two trees were blown down on Mountain View Road. Damage values are estimated.

Thunderstorm Wind, Yadkin

When
July 9, 2:30 PM EST
Where
Yadkin County, 2.77 mi SE of Shacktown
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.089, -80.569

A large tree was blown down. Damage values are estimated.

Thunderstorm Wind, Stokes

When
July 9, 2:30 PM EST
Where
Stokes County, Germanton
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.270, -80.230

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
July 9, 2:31 PM EST
Where
Alleghany County, 0.84 mi ENE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.503, -81.115

A tree was blown down on Memorial Park Drive. Damage values are estimated.

Thunderstorm Wind, Stokes

When
July 9, 2:42 PM EST
Where
Stokes County, 1.2 mi NE of Walnut Cove
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.313, -80.136

Trees were blown down near Highway 311. Damage values are estimated.

Thunderstorm Wind, Alleghany

When
July 9, 2:45 PM EST
Where
Alleghany County, 0.27 mi E of Ennice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.550, -80.995

A tree was blown down on Crab Creek Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 2:57 PM EST
Where
Rockingham County, 2.15 mi SSW of Price
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.500, -79.930

A tree was blown down on Smith Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 3:04 PM EST
Where
Rockingham County, 0.61 mi ESE of Price
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.526, -79.910

A tree was blown down on Price Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 3:16 PM EST
Where
Rockingham County, 0.79 mi NE of Eden
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.508, -79.740

A tree was blown down on Highway 700 in Eden. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 3:20 PM EST
Where
Rockingham County, 2.82 mi S of Wentworth
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.359, -79.770

A tree was blown down on Vernon Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 3:33 PM EST
Where
Rockingham County, 1.1 mi E of Oregon Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.448, -79.630

A tree was blown down on Worsham Mill Road. Damage values are estimated.

Thunderstorm Wind, Yadkin

When
July 9, 3:34 PM EST
Where
Yadkin County, 3.01 mi SE of Union Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.220, -80.441

Trees one foot in diameter were blown down near the Highway 67 bridge. Damage values are estimated.

Thunderstorm Wind, Caswell

When
July 9, 3:40 PM EST
Where
Caswell County, 2.61 mi WSW of Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.492, -79.516

Trees were blown down on Chandlers Mill Road. Damage values are estimated.

Thunderstorm Wind, Caswell

When
July 9, 3:40 PM EST
Where
Caswell County, 1.74 mi SW of Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.480, -79.489

Trees were blown down on Old Highway 29. Damage values are estimated.

Thunderstorm Wind, Stokes

When
July 9, 3:41 PM EST
Where
Stokes County, Lawsonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.480, -80.250

Two trees were blown down. Damage values are estimated.

Thunderstorm Wind, Caswell

When
July 9, 3:42 PM EST
Where
Caswell County, 0.28 mi NW of Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
36.502, -79.474

Trees were blown down on Old U.S. Highway 29. Damage values are estimated.

Thunderstorm Wind, Stokes

When
July 9, 3:50 PM EST
Where
Stokes County, 0.91 mi SE of Danbury
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
36.409, -80.211

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 9, 4:10 PM EST
Where
Rockingham County, 0.65 mi WSW of Stoneville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.466, -79.910

A tree was blown down on Highway 770 in Stoneville. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124513, 124514, 124516, 124521, 124539, 124518, 124536, 124520, 124524, 124527, 124528, 124529, 124530, 124696, 124531, 124532, 124537, 124534, 124538, 124541.